Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 18, NWS Salt Lake City, UT

June 22, 20084 counties in Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 22, 2008, 11:07 PM MDT for 4 counties in Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2008, 11:07 PM MDT (05:07 UTC)
Expired
Jun 22, 2008, 11:30 PM MDT
In force
23 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Davis County, UT, Morgan County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 32 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 5.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
3525 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 230509
SVRSLC
UTC003-011-029-057-230530-
/O.NEW.KSLC.SV.W.0018.080623T0507Z-080623T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1107 PM MDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BOX ELDER COUNTY IN UTAH
  EASTERN DAVIS COUNTY IN UTAH
  WEST CENTRAL MORGAN COUNTY IN UTAH
  CENTRAL WEBER COUNTY IN UTAH

* UNTIL 1130 PM MDT

* AT 1104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 28 MILES WEST OF HOWELL TO 8 MILES SOUTH OF HOWELL TO WILLARD
  TO CENTERVILLE...OR ALONG A LINE EXTENDING FROM 25 MILES SOUTHWEST
  OF SNOWVILLE TO 19 MILES WEST OF TREMONTON TO 10 MILES NORTHWEST OF
  OGDEN TO FARMINGTON...AND MOVING NORTHEAST AT 23 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WILLARD...UINTAH...SOUTH WEBER AND SOUTH OGDEN BY 1115 PM MDT...
  NORTH OGDEN AND FARMINGTON BY 1120 PM MDT...
  PERRY AND CORINNE BY 1125 PM MDT...
  BRIGHAM CITY AND HOWELL BY 1130 PM MDT...

WIND GUSTS IN EXCESS OF 55 MPH OCCURRED WITH THIS LINE AS IT CROSSED 
THE GREAT SALT LAKE. THIS LINE OF THUNDERSTORMS HAS A HISTORY OF 
PRODUCING WINDS IN EXCESS OF 65 MPH.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4184 11219 4174 11206 4155 11200 4149 11186
      4142 11188 4137 11172 4104 11160 4084 11193
      4091 11195 4092 11202 4129 11216 4161 11257
      4162 11315 4186 11276
TIME...MOT...LOC 0507Z 231DEG 20KT 4166 11294 4167 11247
          4135 11206 4095 11193

$$

CRK
2 follow-up statements
000 
WWUS55 KSLC 230518
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1118 PM MDT SUN JUN 22 2008

UTC003-011-029-057-230530-
/O.CON.KSLC.SV.W.0018.000000T0000Z-080623T0530Z/
MORGAN UT-DAVIS UT-WEBER UT-BOX ELDER UT-
1118 PM MDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR EAST CENTRAL BOX ELDER...CENTRAL WEBER...EASTERN DAVIS AND WEST
CENTRAL MORGAN COUNTIES...

AT 1113 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 19 MILES WEST OF PROMONTORY TO HOWELL TO PLEASANT VIEW
TO FARMINGTON...MOVING NORTHEAST AT 23 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PERRY...THATCHER AND CORINNE BY 1125 PM MDT...
  HOWELL...BRIGHAM CITY...MOUNTAIN GREEN AND SNOWBASIN BY 1130 PM
  MDT...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4184 11219 4174 11206 4155 11200 4149 11186
      4142 11188 4137 11172 4104 11160 4084 11193
      4091 11195 4092 11202 4129 11216 4161 11257
      4162 11315 4186 11276
TIME...MOT...LOC 0518Z 231DEG 20KT 4173 11289 4173 11242
          4139 11198 4101 11182

$$

CRK
000 
WWUS55 KSLC 230529
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1128 PM MDT SUN JUN 22 2008

UTC003-011-029-057-230538-
/O.EXP.KSLC.SV.W.0018.000000T0000Z-080623T0530Z/
MORGAN UT-DAVIS UT-WEBER UT-BOX ELDER UT-
1128 PM MDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BOX ELDER...
CENTRAL WEBER...EASTERN DAVIS AND WEST CENTRAL MORGAN COUNTIES
EXPIRES AT 1130 PM MDT...

THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.  WIND GUSTS UP TO 50 MPH ARE 
STILL POSSIBLE THROUGH MIDNIGHT ACROSS THE AREA.

LAT...LON 4184 11219 4174 11206 4155 11200 4149 11186
      4142 11188 4137 11172 4104 11160 4084 11193
      4091 11195 4092 11202 4129 11216 4161 11257
      4162 11315 4186 11276
TIME...MOT...LOC 0528Z 231DEG 20KT 4177 11283 4177 11236
          4142 11192 4104 11176

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:33 PM MDT, 34 minutes earlier.

Area forecast discussion, Jun 22, 10:33 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1033 PM MDT SUN JUN 22 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN OVER THE SOUTHERN
ROCKIES THROUGH MIDWEEK...MAINTAINING WARM AND DRY CONDITIONS
ACROSS THE STATE.

&&

.DISCUSSION...WEAK UPPER DISTURBANCE MOVING ACROSS NORTHWEST UTAH
THIS EVENING HAS PRODUCE MANY HIGH BASED THUNDERSTORMS. STRONG
ERRATIC WINDS IN EXCESS OF 50 MPH HAVE BEEN OBSERVED ACROSS THE
WEST DESERT THIS EVENING. AS THESE THUNDERSTORMS MOVE NORTHEAST
EXPECT THE STRENGTH OF THE MICRO BURST WINDS TO DIMINISH SOMEWHAT
AS THE MOUNTAINOUS TERRAIN CREATES MORE FRICTION. IN THE WAKE OF
THIS UPPER LEVEL DISTURBANCE RIDGING SHOULD REDEVELOP OVER THE
AREA MONDAY.

&&

.AVIATION...A THUNDERSTORM COMPLEX TO THE NORTHWEST OF SLC
WILL LIKELY SEND A WIND SHIFT THROUGH THE SLC TERMINAL BETWEEN
1115 AND 1130 PM MDT. WIND GUSTS OF 25 TO 35 MPH ARE EXPECTED WITH
A 20 PERCENT CHANCE OF OVER 40 MPH. WINDS WILL REMAIN NORTHWEST
FOR ABOUT 2 TO 3 HOURS AFTER THE WIND SHIFT.

&&

.FIRE WEATHER...THE UPPER LEVEL DISTURBANCE HAS CAUSED
THUNDERSTORMS TO ERUPT OVER MAINLY THE CENTRAL AND NORTHWEST
DESERTS THIS EVENING. CONSEQUENTLY THE RED FLAG WARNING FOR ZONE
420 WAS EXTENDED UNTIL MIDNIGHT AND ZONES 423 AND 424 WERE ADDED
TO THIS WARNING FOR DRY LIGHTNING AND STRONG ERRATIC WINDS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL MIDNIGHT MONDAY FOR UTZ003-UTZ004-UTZ005-
     UTZ015.

WY...NONE.

&&

PUBLIC...KRUSE
FIRE WEATHER...STRUTHWOLF
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 22, 9:11 AM MDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
911 AM MDT SUN JUN 22 2008

UTZ012>014-016-019>021-517-518-231100-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
911 AM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
SOUTHERN UTAH AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

BREEZY SOUTHWEST WINDS WILL IMPACT EXTREME SOUTHERN UTAH TODAY WHICH
WILL BRING ELEVATED FIRE WEATHER CONCERNS. IN ADDITION...HIGH BASED
DRY THUNDERSTORMS ARE POSSIBLE MAINLY WEST OF I-15 BY LATE AFTERNOON
WHICH WOULD BRING ISOLATED LIGHTNING STRIKES AND ERRATIC MICROBURST
WINDS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL SHIFT INTO EASTERN PORTIONS OF THE
OUTLOOK AREA FOR MONDAY. DRIER AIR WILL OVER SPREAD THE AREA BY MID
WEEK WITH ABOVE NORMAL TEMPERATURES CONTINUING.

ISOLATED THUNDERSTORMS WILL LINGER INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>011-015-WYZ021-231100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WEST CENTRAL UTAH-SOUTHWEST WYOMING-
911 AM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COOL FRONT MOVED INTO NORTHERN UTAH OVERNIGHT WHICH WILL RESULT
IN COOLER TEMPERATURES FOR TODAY. THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER WESTERN UTAH LATE THIS AFTERNOON WHICH WILL BRING
MICROBURST WINDS TO THE AREA THIS EVENING ALONG WITH SCATTERED
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN MONDAY...MAINLY FOR
CENTRAL AND EASTERN SECTIONS. THUNDERSTORMS WILL BE MORE ISOLATED
FOR THE MID-WEEK PERIOD WITH CONTINUED ABOVE NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 22, 7:09 PM MDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
709 PM MDT SUN JUN 22 2008

UTZ002>005-015-230400-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-GREAT SALT LAKE DESERT AND MOUNTAINS-
WEST CENTRAL UTAH-
709 PM MDT SUN JUN 22 2008

HIGH BASED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WEST
DESERT THIS EVENING AND INTO THE WASATCH FRONT AND TOOELE VALLEY
AFTER 8 PM. GUSTY WINDS UP TO 55 MPH HAVE BEEN OBSERVED NEAR
DUGWAY. SIMILAR GUSTS ARE POSSIBLE THROUGH 10 PM NEAR THESE
THUNDERSTORMS AS THEY MOVE ACROSS THE AREA.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Local storm report, Jun 22, 9:02 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
902 PM MDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     WENDOVER                40.74N 114.02W
06/22/2008  M75.00 MPH       TOOELE             UT   AWOS

&&

CRK
Special weather statement, Jun 22, 9:47 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
947 PM MDT SUN JUN 22 2008

UTZ002>006-008-015-230700-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-GREAT SALT LAKE DESERT AND MOUNTAINS-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS SOUTH OF I-80-
WEST CENTRAL UTAH-
947 PM MDT SUN JUN 22 2008

HIGH BASED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WEST
DESERT THIS EVENING AND INTO THE WASATCH FRONT AND TOOELE VALLEY
AFTER 1030 PM. GUSTY WINDS IN EXCESS OF 55 MPH HAVE BEEN OBSERVED
AT SEVERAL LOCATIONS OVER THE WEST DESERT WITH A GUST TO 75 MPH
REPORTED AT WENDOVER. SIMILAR GUSTS ARE POSSIBLE THROUGH 1 AM MDT
NEAR THESE THUNDERSTORMS AS THEY MOVE ACROSS THE AREA.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:20 PM MDTSevere Thunderstorm WarningSLCTooele25 min
Jun 22, 7:33 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele57 min
Jun 22, 7:44 PM MDTSevere Thunderstorm WarningSLCTooele46 min
Jun 22, 8:15 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele45 min
Jun 22, 8:22 PM MDTSevere Thunderstorm WarningSLCTooele38 min
Jun 22, 8:57 PM MDTSevere Thunderstorm WarningSLCBox Elder, Juab, Tooele, Utah63 min
Jun 22, 9:37 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele38 min
Jun 22, 10:15 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Weber30 min
Jun 22, 10:43 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Weber32 min
Jun 23, 3:32 AM MDTFire Weather WatchSLC8 hr
Jun 23, 11:45 AM MDTRed Flag WarningSLC10 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.